Hail, Jefferson
- When
- August 16, 12:20 PM MST
- Where
- Jefferson County, 13.4 mi NW of Golden
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.900, -105.380
A severe thunderstorm produced a wind gust to 71 mph near Fairplay.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced a wind gust to 71 mph near Fairplay.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 16, 9:58 AM MST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1058 AM MDT TUE AUG 16 2011 .UPDATE... && .SHORT TERM...TIMING REMAINS FASTER THAN EARLIER FCST SO WILL BE MOVING UP THE ONSET OF THUNDERSTORMS IN THE URBAN CORRIDOR...BEST CHC NORTH OF DENVER. .AVIATION...WILL UPDATE THE TIMING OF TSTMS IN THE TAFS. SHOULD SEE TSTMS DEVELOPING SHORTLY AT KBJC...WILL AMEND THIS FIRST. SHOULD SEE TSTM POSSIBLY IMPACTING DENVER INTERNATIONAL AIRPORT AROUND 18Z. RAINFALL SHOULD BE LESS THAN A TENTH OF AN INCH DUE TO THE HIGHER STORM MOTION. MAIN CONCERN MAY BE OUTFLOW WIND GUSTS OF 35-40 KTS. .HYDROLOGY...THUNDERSTORMS DEVELOPING EARLIER THAN FCST BUT EAST OF THE BURN AREAS. RAINFALL SO FAR HAS BEEN LESS THAN A TENTH OF AN INCH SO WE DO NOT ANTICIPATE FLOODING RAINFALL AT THIS TIME. && .PREV DISCUSSION... /ISSUED 849 AM MDT TUE AUG 16 2011/ UPDATE... SHORT TERM...UPPER LEVEL JET AND ITS ASSOCIATED SHORT WAVE ARE ALREADY TRIGGERING THUNDERSTORMS IN HIGH COUNTRY...MAINLY NORTH OF INTERSTATE 70 AND ACROSS SOUTHERN WYOMING. CAPES AGAIN NOT VERY HIGHS AROUND 400 J/KG BUT ENUF UPPER LEVEL SUPPORT TO WARRANT ADDING SLGT CHC TSTMS TO THOSE PLAINS ZONES ALONG THE WYOMING AND NEBRASKA BORDERS THIS MORNING AS WELL. ALSO INCREASED CLOUD COVER OVER THOSE AFOREMENTIONED AREAS. AVIATION...PRVS DISCUSSION ON TRACK. ELY SURFACE WINDS EXPECTED TO DEVELOP LATE THIS MORNING/AFTN WITH SLGT CHC OF THUNDERSTORMS DEVELOPING AFTER 21Z. GOOD STORM MOTION EXPECTED SO BRIEF LIGHT TO MODERATE RAINFALL AND WIND GUSTS TO 45 MPH THE PRIMARY THREATS. PREV DISCUSSION... /ISSUED 335 AM MDT TUE AUG 16 2011/ SHORT TERM...A FLAT UPPER LEVEL RIDGE WILL BE OVER THE AREA THRU TONIGHT WITH WSW FLOW ALOFT. MEANWHILE A COLD FRONT WILL MOVE ACROSS NORTHEAST COLORADO BY MIDDAY WITH WINDS BECOMING NELY. BEST CHC FOR INITIAL TSTM DEVELOPMENT WILL BE IN THE MTNS AND FOOTHILLS AND POSSIBLY OVER THE PALMER DIVIDE WHILE OVER THE NERN PLAINS THERE WILL BE A CAP IN PLACE. MEANWHILE A WEAK DISTURBANCE MAY MOVE ACROSS NRN CO BY IN THE EVENING HOURS WHICH MAY ALLOW FOR SOME ADDITIONAL STORM DEVELOPMENT OVER THE FRONT RANGE URBAN CORRIDOR AND PARTS OF THE NERN PLAINS. OVERALL INSTABILITY IS NOT THAT GREAT WITH CAPES MAINLY IN THE 500-1000 J/KG HOWEVER WITH DECENT SHEAR PROFILE COULD SEE AN ISOLD SVR STORM WITH MARGINAL HAIL AND WIND. HIGHS THIS AFTN WILL BE COOLER WITH HIGHS MAINLY IN THE 85 TO 90 DEGREE RANGE OVER NERN CO. LONG TERM (WEDNESDAY-MONDAY)...BROAD UPPER LEVEL HIGH PRESSURE RIDGE STRETCHING ACROSS THE SOUTHERN HALF OF THE COUNTRY AND CENTERED OVER NEW MEXICO WILL CONTINUE TO BUILD OVER THE CNTRL/SRN ROCKY MTN REGION WEDNESDAY INTO THURSDAY. SOME OF THE SUBTROPICAL MOISTURE TRAPPED BENEATH THE PORTION OF RIDGE SITTING OVER NEW MEXICO WILL FLOW NORTHWARD OVER ERN COLORADO ON WEDNESDAY ON S-SELY SFC-700MB FLOW. WILL SEE PRECIPITABLE WATER VALUES RISING ON THE PLAINS...ESPLY SOUTH OF A CASTLE ROCK TO JULESBURG LINE WHERE WE SHOULD SEE THE BEST CHANCE FOR T-STORM DEVELOPMENT WEDNESDAY AFTERNOON AND EVENING...ALBEIT A LOW CHANCE. NORTH OF THIS LINE WEST-NORTHWESTERLY FLOW DOWNSLOPING OFF THE FOOTHILLS AND CHEYENNE RIDGE WILL LOWER PW AND CAPE VALUES...AND THUS LIMIT T-STORM DEVELOPMENT IN THIS AREA. SHOULD SEE A QUICK END TO CONVECTION BY LATE EVENING AS DRY AIR CONTINUES TO MOVE DOWN OF THE FOOTHILLS AND ACROSS THE PLAINS. ON THURSDAY...MODELS SHOW THE CORE OF THE UPPER RIDGE SHIFTING W-SWWRD OVER ERN ARIZONA BUT AS THIS HAPPENS HEIGHTS RISE OVER COLORADO WITH WARMING ALOFT. SEE 700-500MB TEMPERATURES AT THEIR WARMEST OVER NERN COLORADO THURSDAY AFTERNOON WITH THE 700MB TEMP PROGGED UP AROUND 19C. THIS WOULD GIVE US SFC TEMPS ON THE PLAINS IN THE MID TO UPPER 90S. RECORD HIGH AT DENVER ON THAT DAY IS 98F... SHOULD COME CLOSE. MOS TEMP GUIDANCE SUPPORTS THIS. HIGH PLAINS LOOK ALSO QUITE DRY ON THURSDAY...WHEREAS COULD SEE ISOLATED LATE DAY GUSTY STORMS IN THE SRN FTHLS...SOUTH PARK AND HIGH MTN AREAS ROUGHLY SOUTH OF I-70 WHERE MOIST AIR LINGERS FROM THE DAY BEFORE. FRIDAY AND BEYOND...MODELS SHOW THE UPPER RIDGE SLOWLY SHIFTING SOUTHEASTWARD AWAY FROM THE FRONT RANGE IN RESPONSE TO AN UPPER TROUGH DIGGING DOWN THE WEST COAST. IMPULSES EJECTING OUT OF THE BOTTOM OF THIS TROUGH RIDE OVER THE TOP OF THE RIDGE PRETTY EACH DAY BEGINNING FRIDAY WHICH SHOULD KEEP AT LEAST A SLIGHT CHANCE OF T-STORMS IN THE FCST FOR MUCH OF THE CWFA THROUGH EARLY NEXT WEEK. SHOULD ALSO SEE TEMPERATURES MODERATING SOME EACH DAY AFTER THE NEAR RECORD TEMPERATURE READINGS ANTICIPATED ON THURSDAY. AVIATION...A COLD FRONT WILL SHOULD MOVE ACROSS THE AREA BY MID TO LATE MORNING WITH WINDS BECOMING MORE NELY AND CONTINUING THRU THE AFTN HOURS. TSTMS WILL DEVELOP IN THE FOOTHILLS AND PALMER DIVIDE AREAS BY EARLY TO MID AFTN AND THEN MOVE ENE ACROSS THE AREA FM 23Z-02Z. THE STORMS COULD PRODUCE GUSTY WINDS UP TO 40 MPH WITH SOME SMALL HAIL AND BRIEF HEAVY RAIN BUT WILL MOVE PRETTY QUICKLY SO IMPACTS SHOULD BE OF SHORT DURATION. OVERNIGHT WINDS WILL BECOME MORE SLY SO IT APPEARS THREAT OF STRATUS WILL BE RATHER LOW UNLESS A WEAK DENVER CYCLONE CAN DEVELOP. HYDROLOGY...THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE FOOTHILLS THIS AFTERNOON AND OVER THE ADJACENT PLAINS THIS EVENING. STORM MOTIONS WILL BE IN 15 TO 20 MPH RANGE SO ANY HEAVY RAIN IN THE BURN AREAS SHOULD BE OF SHORT DURATION WITH THE WORST CASE SCENARIO UP TO ONE HALF INCH IN 30 MINUTES. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...D-L LONG TERM....COOPER AVIATION...D-L
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1056 AM MDT TUE AUG 16 2011 COZ030>051-171200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1056 AM MDT TUE AUG 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE MOUNTAINS AND FOOTHILLS AS WELL AS THE ADJACENT PLAINS...SPREADING ACROSS THE REMAINDER OF THE NORTHEAST PLAINS BY THE EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...SMALL HAIL AND BRIEF HEAVY RAIN UP TO ONE HALF INCH IN 30 MINUTES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING. THE EXCEPTION WILL BE ON THURSDAY WHERE THE NORTHEAST PLAINS OF COLORADO WILL NOT SEE ANY THUNDERSTORM ACTIVITY...AND DAYTIME TEMPERATURES WILL APPROACH NEAR RECORD HIGHS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. D-L/COOPER
The Denver radar (KFTG), 72 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339540, 339541.